California, 2017Flash Flood in California, July 29, 2017
July 29, 2017 · NWS PSR · 1 event in 1 county or zone
Scattered monsoon thunderstorms developed across portions of Joshua Tree National Park during the afternoon hours on July 29th and some of the stronger storms produced locally heavy, flash-flood producing rains that primarily affected the northern portions of the park. Reports from park rangers indicated flash flooding along area roads such as Indian Cove Road and the flooding left considerable…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered monsoon thunderstorms developed across portions of Joshua Tree National Park during the afternoon hours on July 29th and some of the stronger storms produced locally heavy, flash-flood producing rains that primarily affected the northern portions of the park. Reports from park rangers indicated flash flooding along area roads such as Indian Cove Road and the flooding left considerable debris behind on roads between Twentynine Palms and Joshua Tree. A Flash Flood Warning was issued for the northern portions of Joshua Tree National Park. Fortunately, there were no reports of injuries due to the flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 29, 2:00 PM PST, 4 minutes earlier.
Area forecast discussion, Jul 29, 2:00 PM PST, 4 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
300 PM MST Sat Jul 29 2017
.SYNOPSIS...
High moisture levels have settled into much of southern Arizona
and will stay put at least through the weekend. This will bring an
increased chance of showers and thunderstorms, especially across
south-central Arizona. Subsequently, high temperatures decrease as
well...most noticeably over south-central Arizona. Next week will
remain unsettled each day with slight chances for showers and storms
over the deserts and higher chances across the higher terrain. High
temperatures will climb back to near seasonal normals.
&&
.DISCUSSION...
Active Monsoon day underway across the state, with broad coverage
of storms across the southeastern border as well as slightly lower
topped convection over portions of the Rim and northern Arizona.
AMDAR flight soundings in/around KPHX show one to two inversion
caps around 700 & above 500mb currently...possibly due to the
persist CU fields over the lower deserts throughout the morning.
Cooler daytime temperatures and capping inversions would
traditionally retard storm activity this evening, but additional
atmospheric support in the form of broad upper divergent fields
and various embedded MCV/IT circulations throughout the region
should work together to promote a bit more storm coverage this
evening than last. Current radar obs show activity already
intruding into northern Maricopa county along I-17 and near
Wickenburg. Hi-res models cluster a large area of rainfall across
portions of Phoenix by the evening, but realization of that
forecast solution would take some organized outflow intrusions and
intersections. With the moisture-laden airmass (dewpoints in the
60s and PWATs at or above moving regional averages for the date),
outflows may not have much dust or speed to them, but enough lift
to promote additional shower and storm activity across the region
into the evening.
The setup for this the rest of the weekend continues to be for
heavy rain with some potential for flash flooding given the
projected slow moving nature of the storms that develop. One
factor that will limit strength of convection this weekend is the
very cool high temperatures expected, especially over south
central AZ where highs Sunday will fall into the 90s. Of course,
the lack of typically intense summer heating will reduce
instability and potential strength of convection. POPs this
weekend remain high, in the 30-50 percent ballpark over much of
the area including central deserts.
For next week, Monday through Friday, we have a rather broad-
brushed, moderate grade monsoon forecast in place each day as
guidance is not clear cut on the small scale features that may
enhance convection. What does appear rather clear cut is that
moisture will remain in place area-wide through Friday, and there
will continue to be sufficient CAPE - especially over higher terrain
- to support typical afternoon and evening thunderstorm development.
Steering flow will stay on the light side each day initially
favoring a south to southeast flow and turning more to the northeast
by midweek, all the better to allow rim convection to drift down and
into the central deserts. Temperatures will climb a few degrees as
moisture backs off from the excessive levels seen this weekend, but
highs should stay near or slightly below seasonal normals for the
most part each day. Although moisture levels do back off slightly
during the week they do not drop enough to suggest a serious break
in monsoon convection.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Thunderstorms will continue to build north/east/southeast of the
terminals. Today is expected to be a little bit more active than
yesterday. An outflow from the north is forecast to affect
terminals first (around 00Z) and then another outflow from the
southeast is forecast to affect terminals 2 to 3 hours later.
However, there is lower confidence on the exact timing and
direction of the outflow. Storms and showers in the vicinity of
the airport and even over the airport will be possible this
afternoon and through the overnight hours.
Southeast California/Southwest Arizona including KIPL and KBLH:
Winds will follow their typical diurnal patterns for today with
just a few mid and high level clouds. Another chance of showers
moves in tonight for KBLH although confidence is much to low to
include any mention of precipitation at this point.
Aviation discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Monday through Friday: Thunderstorm activity will hang around
through Friday, with the greatest chances over the higher terrain
north and east of Phoenix. Minimum relative humidities will stay
above 20 percent across the board with great overnight recoveries.
High temperatures will be mostly below seasonal normals this
weekend, then gradually climb to near normal levels by Wednesday as
moisture and storm chances slightly decrease. Winds will otherwise
be light outside of any thunderstorm related winds.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...Nolte/CB
AVIATION...Hernandez
FIRE WEATHER...Hernandez
In the hours before
Special weather statement, Jul 29, 1:53 PM PST, 11 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
253 PM PDT SAT JUL 29 2017
CAZ560-292245-
Joshua Tree NP West CA-
253 PM PDT SAT JUL 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 345 PM PDT...
At 253 PM PDT, Doppler radar was tracking a strong thunderstorm near
Twentynine Palms. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3408 11632 3408 11627 3412 11626 3412 11606
3408 11604 3407 11600 3404 11601 3403 11599
3400 11599 3398 11622 3402 11633
TIME...MOT...LOC 2153Z 221DEG 4KT 3409 11616
IniguezFlash Flood, San Bernardino
- When
- July 29, 2:04 PM PST to 5:00 PM PST
- Where
- San Bernardino County, 6.23 mi SE of Joshua Tree to 4.35 mi S of Joshua Tree Arpt
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Other Federal Agency
- Coordinates
- 34.060, -116.252
Scattered thunderstorms developed across portions of Joshua Tree National Park during the afternoon hours on July 29th, and some of them produced intense, flash flood producing rains across northern portions of the park. According to reports from Joshua Tree park rangers, flash flooding was observed along Indian Cove Road at 1404PST. The road drains to the north towards California highway 62 but it originates within the park. Park rangers and dispatch also indicated flash flooding on area roads between Twentynine Palms and Joshua Tree; there was significant debris left behind on the roads due to the excessive runoff. Fortunately there were no reports of accidents or injuries due to the flash flooding. A Flash Flood Warning was in effect at the time of the flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Damaging Winds in Arizona, July 29, 2017$55,000 · 72 kt wind · 9 events
- Flash Flooding and Damaging Wind in Utah, July 29, 20173 injured · 50 kt wind · 3 events
- Heavy Rain in Maryland, July 29, 201712 events
- Flash Flood in Mississippi, July 29, 2017$15,000 · 1 event
- Flash Flood and Heavy Rain in Florida, July 29 to 30, 20177 events
- Heavy Rain in Maryland, July 29, 20176 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 29, 20176 events
- Heat in Texas, July 29, 20176 events
- Heavy Rain in Kansas, July 29, 20174 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 29, 20174 events
- Hail and Damaging Winds in North Dakota, July 29, 2017$1,000 · 1 in hail · 4 events
- Flash Flooding and Flood in New Mexico, July 29 to 31, 20174 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710134.